Electroconvulsive therapy (ECT) has been mentioned as a risk factor for epilepsy in some texts. This observation is based on isolated case reports and 2 studies done in 1980s. Since 1983, no study was done on this topic. The objective of the current study was to find out the incidence of spontaneous seizures after ECT.
The study was done in Central Institute of Psychiatry, India. It was a retrospective cohort study where files of the patients receiving unmodified ECT during 1990 to 1995 were reviewed over approximately the next 10 years. Patients having the risk factors for spontaneous seizures like past and family history of seizure, substance abuse, and organicity were excluded from the study group. For minimizing the confounding effect of concurrent psychotropic drugs, an age-, sex-, and diagnosis-matched control group was selected. This group consisted of patients admitted during the same time and treated with similar drugs but no ECT.
No report of spontaneous seizure was found in the study group of 619 patients. One patient who was excluded from the study group due to suspected neurosyphilis developed recurrent seizures 1 month after ECT. Two patients in the control group had single occasion convulsion with no further recurrence even with continuation of similar drugs.
Electroconvulsive therapy has not been found to cause epilepsy. Patient’s underlying organic condition may influence development of seizures.
From the R G Kar Medical College, Kolkata, West Bengal, India.
Received for publication July 28, 2011; accepted November 15, 2012.
Reprints: Anindya Kumar Ray, MD, 38 Vivekananda (PWD) Rd, PO Alambazar, Kolkata 700035, West Bengal, India (e-mail: email@example.com).
The authors have no conflicts of interest or financial disclosures to report.